Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
April 30, 2002
Daily Care, Type 2
Question from Petah Tikva, Israel:
I have had type 2 diabetes for six years, treated with Glucophage Retard [metformin] and Gluben pills. My blood sugars are 180-210 mg/dl [10-11.7 mmol/L] in the morning and 175-185 mg/dl [9.2-10.2 mmol/L] in the evening, I feel very weak and tired, and I am unable to maintain a day's work as I used to. An attempt to use Avandia did not change the figures. What kind of medication and dose do you recommend for me? At which stage will I be better starting insulin? If at all, which kind or dosage ?
It sounds like your type�2 diabetes has gotten to the point that the usual pills do not control your sugar. The addition of the Avandia [rosiglitazone] may be slow in its onset of action (up to eight weeks to begin to show response).
It sounds like you are at the point where the addition of a long-acting insulin, either NPH at night or Lantus (insulin glargine) once a day, would be helpful to add to your regimen. If these work to control the fasting but the blood sugars in the day do not come around and improve, I would probably recommend using insulin as your primary therapy. This is a common outcome as half of all patients with type 2 diabetes end up using insulin to control their blood sugars. I agree with you that the numbers you describe are not good enough, in terms of control.
[Editor’s comment: As Dr. Lane points out, one approach would be to add a basal insulin, and continue the pills. Of course, if you are not currently on the maximal doses of your pills, you and your doctor may want to push the doses up higher (but the larger doses won’t have much effect, so it may not be worth the time, since you are symptomatic).
The nice thing about adding insulin is that it might be temporary: if you can get your numbers down, and get more active, and eat healthy, you might find that you are having hypoglycemia, in which case backing down on either the insulin or one of the pills (probably the sulfonylurea) would necessary.
You’ll have to review these ideas with your physician; if he/she is uncomfortable with these complex regimens, ask for a referral.